Arizona, 2021

Tornado and Hail in Arizona, July 11, 2021

July 11, 2021 · NWS FGZ · 3 events in 1 county or zone

Moisture increasing from the south triggered severe thunderstorms across northern Arizona.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Moisture increasing from the south triggered severe thunderstorms across northern Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 11, 2:50 PM MST, 58 minutes earlier.

Area forecast discussion, Jul 11, 2:50 PM MST, 58 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
250 PM MST Sun Jul 11 2021

.SYNOPSIS...Hot weather continues today, with chances of
afternoon and evening showers and thunderstorms, primarily south
of the I-40 corridor. More significant moisture looks to return
next week, with greater chances for showers and thunderstorms
across much of northern and central Arizona.

&&

.DISCUSSION...Most convective activity so far has been south of
the I-40 corridor and west of the I-17 corridor. Convection was slow
to start, but as a few stronger cells start to move into the higher
PW airmass south of the rim, there is room to grow. The mid-levels
of the sounding are quite unstable and we expect a few low-end
severe cells as a result.

Convection should die off or move south of our area this evening.
Heading into next week, expect a very active pattern as the monsoon
opens up full-throttle upon Arizona. Heat concerns will fade and
flooding concerns will become the dominant impact.

&&

.AVIATION...For the 00Z package...Mainly VFR conditions prevail
for the duration of the TAF period. Sct SHRA/TSRA and ISOLD +TSRA
along and south of a KGCN-KFLG-KJTC line through 03Z. Localized MVFR
conditions with the stronger storms. Convective activity redevelops
AFT 19Z Monday, with locations farther north and east being affected
as compared to Sunday. Winds outside of convection remain generally
light. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect increasingly active monsoon conditions
Monday and Tuesday, with lowering temperatures and increased minimum
relative humidity. Winds remaining light, except near storms.

Wednesday through Friday...Expect an active pattern, with scattered
to numerous showers and thunderstorms each day. As a result, expect
cooler temperatures and generally light winds.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

Excessive Heat Warning until 8 PM MST this evening for AZZ005-006.

&&

PUBLIC...Peterson
AVIATION...Peterson
FIRE WEATHER...Peterson

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 11, 3:22 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
322 PM MST Sun Jul 11 2021

AZZ008-112245-
Yavapai County  Mountains-
322 PM MST Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM IN YAVAPAI
COUNTY UNTIL 345 PM MST...

At 321 PM MST, Doppler radar was tracking a strong thunderstorm over
Prescott Gateway Mall, or near Prescott Valley, moving north at 10
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Prescott Valley, Prescott, Downtown Prescott, Groom Creek
Subdivision, Oak Knoll Village, Prescott Gateway Mall and Lynx Lake
Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3448 11233 3447 11247 3456 11248 3456 11230
TIME...MOT...LOC 2221Z 180DEG 8KT 3453 11240

NL
Local storm report, Jul 11, 3:43 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
343 PM MST SUN JUL 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             DEWEY-HUMBOLDT          34.53N 112.25W
07/11/2021  M0.89 INCH       YAVAPAI            AZ   NWS EMPLOYEE

            MIX OF DIME AND NICKEL SIZED HAIL.

&&
Local storm report, Jul 11, 3:48 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
348 PM MST SUN JUL 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             2 WSW DEWEY-HUMBOLDT    34.52N 112.29W
07/11/2021  E1.00 INCH       YAVAPAI            AZ   PUBLIC

&&

The radar

The Flagstaff radar (KFSX), 109 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Yavapai

When
July 11, 3:48 PM MST to 4:04 PM MST
Where
Yavapai County, 2.82 mi SSE of Entro to 3.48 mi WSW of Dewey
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.560, -112.390

One inch to 1 1/4 inch hail was reported between Dewey-Humboldt and 4 miles south and south-southwest of Prescott by several people. Tree leaves were shredded off many trees.

Thunderstorm Wind, Yavapai

When
July 11, 4:00 PM MST to 4:25 PM MST
Where
Yavapai County, (Prc)prescott Arpt to 4.17 mi NE of Goodwin
Measured
72 kt (83 mph) measured gust
Property damage
$100,000
Reported by
ASOS
Coordinates
34.650, -112.420

The Prescott Airport ASOS reported a peak wind gust of 83 MPH. Four power poles were snapped off in Prescott Valley (police report). The wind gusts were estimated to be 60 MPH in Prescott Valley. Carport roof blown off structure and landed on the ground in Chino Valley. Roof damage to an apartment complex in Prescott.

Tornado, Yavapai

When
July 11, 5:10 PM MST to 5:11 PM MST
Where
Yavapai County, Chino Vly to 0.7 mi S of Chino Vly
Rating
EF0
Path length
0.7 mi
Path width
10 yd
Reported by
Public
Coordinates
34.730, -112.450

A trained spotter observed a tornado west of Outer Loop Road and State Route 89 for 45 seconds. intermittent cloud to ground rotation was confirmed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2021Every state in 2021This day in weather historyThe tornado archive for Arizona, 2021Warnings in Arizona, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977484, 977485, 977487.